Spring 1994 Vol. 04, No. 4 Laying the Groundwork
In an earlier edition of the MAPS newsletter (Callaway 1993), I described the use of harmaline and the minimal amounts needed to inhibit monoamine oxidase (MAO). This was not to encourage people to do so, but rather to provide the minimal guidelines one should consider before dosing with this substance. The impetus for this information came from two directions:
- MAO inhibitors, in general, are not safe drugs to play around with in the absence of such information.
- There seems to be an increased interest in their use as analog components of the sacred beverage Ayahuasca.
Since then, another potential problem has come to my attention, and that is the inadvertent combination of MAO inhibitors, such as harmala alkaloids, with serotonin uptake inhibitors. Prozac, for example, is a specific serotonin (re)uptake inhibitor which is commonly used in the treatment of depression. It will soon be used in the US to treat obsessive-compulsive disorders. In short, anyone can qualify for a prescription.
Simultaneous inhibition of both systems can result in the ‘serotonin syndrome’ (Sternbach 1991), which has resulted in deaths (Neuvonen et al. 1993). The symptoms are typically initial euphoria, followed by tremors, convulsions, and loss of consciousness which can eventually result in death. Unfortunately, high doses of harmaline and other harmala alkaloids (as well as Ayahuasca and analogous mixtures) can also produce tremors and convulsions, so it may not be initially clear if the victim had inadvertently taken a serotonin uptake inhibitoror not.
To reduce the chances of such an incident, do not mix drugs like Prozac (or any other serotonin uptake inhibitior/antidepressant) with harmala alkaloids, Ayahuasca or analogous mixtures. Also, take it upon yourselves to ask those who might consume such preparations whether or not they are currently taking any medications for depression or other mood disorders.